Sie sind auf Seite 1von 2

[Downloadedfreefromhttp://www.ijaweb.orgonSaturday,December20,2014,IP:117.197.255.

159]||ClickheretodownloadfreeAndroidapplicationforthisjourn

Letters to Editor

3. BithalPK, PandiaMP, ChouhanRS, PrabhakarH, RathGP, given intravenously. After achieving muscle relaxation
DashHH, etal. Effects of phenytoin therapy on bispectral
with 8mg of vecuronium bromide, trachea was
index and haemodynamic changes following induction and
tracheal intubation. Indian J Anaesth 2009;53:18792. intubated with cuffed endotracheal tube of size 8.0.
4. SahooS, KaurM, SawhneyC, MishraA. An unusual cause Right internal jugular vein was cannulated using a 7
of delayed recovery from anesthesia. JAnaesthesiol Clin
Pharmacol 2012;28:4156.
Fr triple lumen catheter. Anaesthesia was maintained
5. MorganGE, MikhailMS, MurrayMJ. Neuromuscular blocking using O2/N2O/0.61% isoflurane, with infusions of
agents. In: Clinical Anesthesiology. 4thed. NewYork: Lange fentanyl and vecuronium bromide. The preoperative
Medical Books; 2009. p.2246.
6. Levati A, Savoia G, Zoppi F, Boselli L, TommasinoC.
and intraoperative arterial blood gas (ABG) and
Perioperative prophylaxis with phenytoin: Dosage electrolytes were within normal range. The patient
and therapeutic plasma levels. Acta Neurochir (Wien) remained haemodynamically stable. The procedure
1996;138:2748.
of sternotomy, left internal mammary artery resection
and distal grafting of left anterior descending artery
Access this article online
and right coronary artery(RCA) were uneventful.
Quick response code
Website:
www.ijaweb.org While the surgeon was performing proximal RCA
graft, ABG revealed metabolic acidosis with pH7.2,
DOI:
HCO318 meq/L, base excess 5 and serum K+5.0 meq/L.
10.4103/0019-5049.147188 Sodium bicarbonate 30 meq was administered
slowly. Within minutes, the heart arrested in
diastole. Surgeons found the heart to be very flabby.
The open cardiac massage was ineffective. The
cardiopulmonary resuscitation was started, and three
Fatal drug errors in anaesthesia: successive doses of 1mg of adrenaline were given
IV, but there was no response. In the meantime, ABG
Can we override? was sent and report revealed serum K+of 9.0 meq/L.
Injection calcium chloride 1g, injection furosemide
40mg and injection sodium bicarbonate 50 meq were
Sir,
given IV slowly. Aglucoseinsulin drip(25% dextrose
The drug errors in anaesthesia can be fatal. In spite
with 12 units of insulin) was rapidly administered,
of extensive research and protocols to decrease the
and the patient was hyperventilated. The serum
errors in drug delivery, major incidents resulting from
K+was still very high(8.0 meq/L). Within minutes,
injecting a wrong drug from similar looking preparation
the cardiopulmonary bypass(CPB) pump was
of another are reported. We report a case of successful assembled and cardiac massage was continued until
treatment of hyperkalaemic cardiac arrest(due to the patient was connected to CPB and haemofiltration
accidental injection of potassium chloride) in a patient was started.
of coronary artery disease with triple vessel disease, who
underwent coronary artery bypass grafting(CABG), by
use of haemofiltration and cardiac massage.

A 56yearold, 60kg, male was scheduled for CABG. He


had a history of hypertension for the past 7years and was
taking angiotensin receptor blockers and betablockers.
The laboratory investigations were within normal
limits(including electrolytesNa+140 meq/L and
K+4.1 meq/L).

In the operation theatre, monitoring with


electrocardiogram, noninvasive blood pressure(BP),
Bispectral Index (BIS), arterial BP and SpO2 was
started, and two 16 G intravenous(IV) lines were
secured. Anaesthesia was induced using injection Figure 1: Two similar looking ampoules of sodium bicarbonate and
fentanyl 200 cg, midazolam 2mg and propofol 80mg potassium chloride

Indian Journal of Anaesthesia | Vol. 58 | Issue 6 | Nov-Dec 2014 785


[Downloadedfreefromhttp://www.ijaweb.orgonSaturday,December20,2014,IP:117.197.255.159]||ClickheretodownloadfreeAndroidapplicationforthisjourn

Letters to Editor

When the K+level reverted back to 5.0 meq/L, rewarming Address for correspondence:
Dr.Amitabh Kumar,
was started, and heart started beating but the rhythm
Department of Anaesthesia, VMMC and Safdarjung Hospital,
was irregular. Ashock of 10 joules was given, and the NewDelhi 110029, India.
rhythm was restored to sinus rhythm. The patient was Email:dramitabhkumar1980@gmail.com
taken offpump on inotropes, injection adrenaline
REFERENCES
0.03mcg/kg/min, injection nitroglycerine 3mcg/kg/
min and injection milrinone 0.5mcg/kg/min. The 1. FastingS, GisvoldSE. Adverse drug errors in anesthesia,
BIS revealed a level of 45. The patient was extubated and the impact of coloured syringe labels. Can J Anaesth
2000;47:10607.
after the successful maintenance of haemodynamics 2. American Society for Testing and Materials. ASTM D477406
and oxygenation parameters. The patient did not have Standard Specification for User Applied Drug Labels in
any neurological impairment, and magnetic resonance Anesthesiology. Conshohocken, PA: ASTM International.
Available from: http://www.astm.org/Standards/D4774.htm.
imaging of the brain revealed a normal study. 3. ShorrockST. Errors of perception in air traffic control. Saf Sci
2007;45:890904.
On enquiring, it was found that potassium chloride was 4. CohenMR, KiloCM. Highalert medications: Safeguarding
against errors. In: CohenMR, editor. Medication Errors. Vol.5.
inadvertently loaded in place of sodium bicarbonate as Washington, DC: American Pharmaceutical Association;
the new batch of potassium chloride ampoules were very 1999. p.140.
similar to ampoules of sodium bicarbonate [Figure1]. 5. DavisNM. Combating confirmation bias. Am J Nurs
1994;94:17.

This case highlights the human error which resulted Access this article online

inadvertent loading of the wrong drug, which resulted Quick response code
Website:
in hyperkalaemia. Use of colour coded labels have www.ijaweb.org
resulted in a decrease in the drug errors(P=0.04).
[1]
As per American Society for Testing and Materials
DOI:
International Standard D4774, nine classes of drugs 10.4103/0019-5049.147189
commonly used in anaesthesia practice, had a standard
background colour established for userapplied syringe
labels. For these drugs, colour of the containers
top, label border, and any other coloured area on
the label, excluding the background, as required for
maximum contrast, should correspond to the drugs
Coiling of guide wire in the
classification.[2] internal jugular vein during
It has been observed that human errors are often due to central venous catheter insertion:
perceptual confusions. They distinguish information
as per the expectation, although the information may
A rare complication
not be what is expected.[3] It is a possible causal factor
Sir,
for drug errors comprising drugs with lookalike labels
and packing or lookalike, soundalike(LASA) drug Central venous catheters(CVC) are traditionally used
names.[4,5] Mechanism suggested for this confusion is for access in the intensive care unit setting and in burn
that, when a person frequently handles many drugs, patients for monitoring central venous pressure,[1] for
he becomes familiar with their colour coding scheme; total parenteral nutrition(TPN),[2] and for rapid volume
but when he encounters a wrong drug with a LASA replacement during shock. Much has been written
name, he follows his instinct and perceives the LASA regarding the complications of CVC.[3,4] The rate of
drug as the envisioned drug. Due to the stress and major and minor CVC complications is up to 10%. These
frequent handling of drugs, medical professionals are
complications include arterial puncture, haematoma,
susceptible to this perceptual bias.[5] Message is read
pneumothorax, haemothorax, chylothorax, brachial
the label twice before you load the drug.
plexus injury, arrhythmias, air embolism, catheter
malposition, and catheter knotting. Gladwin et al.
Amitabh Kumar, Kapil Gupta,
have reported that the incidence of axillary vein
Manju Gupta1, Shyam Bhandari
or right atrial catheter malposition is 14% during
Department of Anaesthesia, VMMC and Safdarjung Hospital,
1
Department of Cardiothoracic and Vascular Surgery, VMMC and internal jugular venous catheterisation[5] whereas
Safdarjung Hospital, New Delhi, India the overall rate of noninfectious complications of

786 Indian Journal of Anaesthesia | Vol. 58 | Issue 6 | Nov-Dec 2014